Hail, Hart
- When
- May 12, 3:46 PM CST
- Where
- Hart County, 1.18 mi W of Bonnieville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.372, -85.941
A residual surface boundary draped near the Tennessee border combined with daytime instability and a passing cold front to spark a few strong to severe thunderstorms during the late afternoon and evening hours May 12th. Large hail and damaging winds were the main impacts from these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A residual surface boundary draped near the Tennessee border combined with daytime instability and a passing cold front to spark a few strong to severe thunderstorms during the late afternoon and evening hours May 12th. Large hail and damaging winds were the main impacts from these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 12, 3:32 PM CST, 14 minutes earlier.
Area Forecast Discussion
National Weather Service Louisville KY
532 PM EDT THU MAY 12 2016
...Forecast Update...
Issued at 530 PM EDT Thu May 12 2016
Mesoscale convective system now is the focus for almost all the
storms in the area at this time. Have a few other cells ahead of it
about to move into our eastern neighbors in the Bluegrass. Available
CAPE has dropped off according to latest SPC mesoanalysis. Still
watching for hydro issues, but motion now looking more progressive.
Will hold onto flash flood watch for now, but should be able to drop
it ahead of its expiration time.
Do have a thin band of precip right along the cold front, just now
entereing far western KY. Given lack of instability, expect even
these showers to weaken with sunset. Updated the forecast for radar
trends and current obs.
.SHORT TERM (Now through Friday Night)...
Issued at 300 PM EDT Thu May 12 2016
Well-defined shortwave on water vapor is continuing into southern
Illinois and generating a line of storms over central TN/KY this
hour. Additional storms have formed along the remnant boundary from
storms yesterday, which made it well south of the KY/TN border.
Actual cold front is just west of the Wabash Valley this hour and
expected to move across the region by this evening. That should
bring an end to significant storms.
Friday, expect high pressure briefly to ridge into the region from
the Lower Mississippi Valley. Winds likewise briefly will turn to
northwesterly and allow temperatures to fall a little below normal
for highs despite good sunshine. Another cool front will approach
the region Friday night and bring a good chance for light rains,
perhaps some embedded thunder. The most available moisture looks to
stay just north of the Parkways, so will keep higher rain chances in
our north.
.LONG TERM (Saturday through Thursday)...
Issued at 300 PM EDT Thu May 12 2016
Lingering light rain showers are possible Saturday behind the above-
mentioned front. Otherwise, much cooler air will come into the
region as high pressure builds in from the Central Plains. We should
stay dry for the weekend. Temperatures may not get out of the 60s
during the day Saturday and Sunday we should rise further into the
60s. Lows Sunday morning could flirt with near frost readings.
Rain chances look to return Monday, as the high gets east of our
longitude. The GFS/GEM/EC all show a low organizing over Oklahoma
Monday night, which forms a more organized warm front somewhere in
our vicinity. They both show this feature staying in our area at
least through Wednesday, potentially causing another round of flash
flood concerns. GFS then dries us out for Thursday. The ensembles
have large spreads for Tuesday through Thursday, so confidence in
any one solution is not high. Will continue to run with the blended
model solution, leaning toward some of the models that have been
performing better in the long range.
&&
.AVIATION (18Z TAF Update)...
Issued at 105 PM EDT Thu May 12 2016
VFR conditions will prevail through early this afternoon, before
convection moving into the southwest affects all sites through the
middle of this afternoon into early this evening.
The highest confidence in seeing a line of thunderstorms is at BWG.
Have tried to time the expected line of convection through there,
which will bring IFR vsbys and gusty/variable winds. Confidence in
convective coverage is a bit lower at SDF and LEX, where lower
instability should result in less organized storm potential. Think
LEX has the better chance, thus will include a TEMPO group there.
SDF may be on the northern edge of the better storm potential, so
will not add in a TEMPO group at this time. Otherwise, all sites
will dry out tonight and go mostly clear, with WNW winds around 10
knots persisting.
&&
.LMK Watches/Warnings/Advisories...
KY...Flash Flood Watch until 11 PM EDT /10 PM CDT/ this evening for
KYZ026-027-040>043-046>049-053>057-061>067-070>078-081-082.
IN...NONE.
&&
Update.........RJS
Short Term.....RJS
Long Term......RJS
Aviation.......KJDHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 350 PM EDT THU MAY 12 2016 INZ076>079-083-084-089>092-KYZ023>025-028>039-045-132000- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-HARDIN-BULLITT-OLDHAM-TRIMBLE- HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-NELSON- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...ELIZABETHTOWN...SHEPHERDSVILLE...LOUISVILLE... LA GRANGE...BEDFORD...MILTON...NEW CASTLE...SHELBYVILLE... FRANKFORT...GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG... BARDSTOWN 350 PM EDT THU MAY 12 2016 /250 PM CDT THU MAY 12 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. A COUPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. STORMS THAT POTENTIALLY DEVELOP THROUGH THE EVENING COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. LOCALIZED HEAVY RAIN IS ALSO A THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES RETURN TO THE AREA FOR THE NEXT WORK WEEK AS A COLD FRONT STALLS IN THE VICINITY OF THE OHIO VALLEY. AN ADDITIONAL ROUND OF FLASH FLOODING COULD OCCUR...DEPENDING ON HOW THIS FRONT MOVES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER OR FLOODING THIS EVENING TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. KYZ026-027-040>043-046>049-053>057-061>067-070>078-081-082-132000- OHIO-GRAYSON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-WASHINGTON-MERCER- JESSAMINE-CLARK-LARUE-MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON- HART-GREEN-TAYLOR-CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN- MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...HARTFORD...LEITCHFIELD...VERSAILLES... LEXINGTON...PARIS...CARLISLE...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW... TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE... ALBANY 350 PM EDT THU MAY 12 2016 /250 PM CDT THU MAY 12 2016/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY. .DAY ONE...TONIGHT. A COUPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. STORMS THAT POTENTIALLY DEVELOP THROUGH THE EVENING COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. RECENT HEAVY RAINFALL HAS SATURATED THE GROUND...AND ADDITIONAL STORMS COULD RESULT IN FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT. SEE THE LATEST STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES RETURN TO THE AREA FOR THE NEXT WORK WEEK AS A COLD FRONT STALLS IN THE VICINITY OF THE OHIO VALLEY. AN ADDITIONAL ROUND OF FLASH FLOODING COULD OCCUR...DEPENDING ON HOW THIS FRONT MOVES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY SEVERE WEATHER OR FLOODING THIS EVENING TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. RJS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
226 PM CDT THU MAY 12 2016
KYZ061-070>072-122000-
BUTLER-WARREN-SIMPSON-LOGAN-
226 PM CDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WARREN...
NORTHWESTERN SIMPSON...LOGAN AND SOUTHEASTERN BUTLER COUNTIES...
AT 226 PM CDT...A STRONG THUNDERSTORM WAS NEAR RUSSELLVILLE...MOVING
NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOWLING GREEN...RUSSELLVILLE...PLUM SPRINGS...CRESTMOOR...MOUNT VICTOR...
DELAFIELD...MEMPHIS JUNCTION...ANDERSON...AUBURN AND LEWISBURG.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3674 8706 3676 8705 3687 8706 3696 8705
3722 8650 3699 8633 3664 8706
TIME...MOT...LOC 1926Z 240DEG 41KT 3684 8697
KJDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
409 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HAIL 2 ENE PRICEVILLE 37.38N 85.96W
05/12/2016 E1.00 INCH HART KY EMERGENCY MNGR
&&
MRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
411 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL HAMMONVILLE 37.41N 85.80W
05/12/2016 E1.75 INCH HART KY FIRE DEPT/RESCUE
&&
MRCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT THU MAY 12 2016
KYZ053-054-063>065-122045-
HART-LARUE-GREEN-MARION-TAYLOR-
415 PM EDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MARION...
NORTHWESTERN GREEN...SOUTHEASTERN LARUE...NORTHEASTERN HART AND
NORTHWESTERN TAYLOR COUNTIES...
AT 415 PM EDT/315 PM CDT/...A STRONG THUNDERSTORM WAS 12 MILES
SOUTHEAST OF HODGENVILLE...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CAMPBELLSVILLE...RAYWICK...WHITE ROSE...WARDS...SPURLINGTON...NEW MARKET...
SALOMA...ARISTA...ATTILLA AND BLOYD.
LAT...LON 3747 8576 3754 8559 3752 8556 3753 8555
3755 8555 3756 8553 3755 8552 3756 8552
3764 8532 3738 8521 3732 8569
TIME...MOT...LOC 2015Z 250DEG 25KT 3741 8564
KJDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
416 PM EDT THU MAY 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLOOD RICHMOND 37.74N 84.29W
05/12/2016 MADISON KY BROADCAST MEDIA
VIEWER REPORT OF STREET FLOODING AND A CREEK
OUT OF ITS BANKS ACROSS A ROAD NEAR CURTIS
PIKE
&&
RJSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
324 PM CDT THU MAY 12 2016
KYZ027-061>063-071-122100-
HART-BUTLER-WARREN-EDMONSON-GRAYSON-
324 PM CDT THU MAY 12 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WARREN...SOUTHEASTERN
GRAYSON...EAST CENTRAL BUTLER...WESTERN HART AND EDMONSON COUNTIES...
AT 323 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF
BROWNSVILLE...MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BOWLING GREEN...MUNFORDVILLE...BROWNSVILLE...PLUM SPRINGS...DELAFIELD...
STOCKHOLM...ROYAL...RIVERSIDE...PROSPERITY AND RIDERS MILL.
IF YOU ARE ON OR NEAR BODY OF WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM.
LAT...LON 3697 8646 3721 8663 3746 8606 3745 8606
3745 8601 3744 8598 3726 8586
TIME...MOT...LOC 2023Z 233DEG 47KT 3717 8639
JDGThe Louisville radar (KLVX), 67 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626639, 626640.